February 13, 2001
Behavior, Other Medications
Question from Longview, Washington, USA:
My boyfriend, 25, seems to “get the blues” often, I’m convinced that it has to do with his diabetes, but there’s nothing he can put his finger on that would be causing these feelings. What is the connection is between diabetes and depression? Does diabetes change the serotonin levels in your body? Is 5-HTP okay for him to take?
There is no direct connection of depression to diabetes although some people with any chronic illness get depressed. I would not recommend any of the homeopathic medications for depression, but rather, a good psychiatrist or psychologist or social worker who has experience with chronic medical conditions. Your boyfriend’s diabetes team should know of such folks in your area and may likely also have experience with their own patients who have diabetes as well as depression.
Additional comments from Betty Brackenridge, diabetes dietitian:
5-HTP (5-hydroxytryptophan) is the latest “wonder” on the health food natural supplement circuit and is pretty heavily promoted on the web. It is a plant extract. The claim is that it acts much like St.John’s Wort, raising serotonin levels with a resulting beneficial effect on depression and anxiety. I know of no controlled trials — everything I’ve seen is anecdotal information. Like any herbal, claims of efficacy and safety do not have to be proven to be marketed, and the strength of products offered for sale is not controlled. Still, on the chance that there is a significant biological effect, people using this or any herbal medicine should inform their physician. This is particularly important if he starts receiving an SSRI (selective serotonin reuptake inhibitor) to treat his depression.